NEWS

Anticoagulant Choice and PPI Co-Therapy Tied to Risk of Upper GI Bleeding

December 4, 2018

By Megan Brooks

NEW YORK (Reuters Health) - The choice of anticoagulant and proton-pump inhibitor (PPI) cotherapy may affect the risk of upper gastrointestinal-tract bleeding in the elderly, according to a large retrospective study of Medicare beneficiaries.

The analysis included more than 1.6 million patients (mean age, 76) with more than 1.7 million new episodes of oral anticoagulant treatment (75% for atrial fibrillation).

During more than 754,000 person-years of anticoagulation with the novel oral anticoagulants (NOAC) apixaban, dabigatran and rivaroxaban and with warfarin (but without PPI cotherapy), the adjusted incidence of hospitalization for upper GI bleeding was 115 per 10,000 person-years.

The incidence of hospitalization for GI bleeding was highest for rivaroxaban (144 per 10,000 person-years) and lowest for apixaban (73 per 10,000 person-years).

This finding is "consistent with previous studies," Dr. Wayne Ray and colleagues from Vanderbilt University in Nashville, Tennessee, note in their paper in JAMA today.

"Because rivaroxaban is given as a single daily dose intended to maintain 24-hour therapeutic levels, the relative peak plasma concentrations are higher than those for other oral anticoagulants. The steep rise of the risk of bleeding associated with increased NOAC concentration may explain the elevated risk of hospitalization for upper gastrointestinal tract bleeding," they explain.

For all anticoagulants, the use of PPI cotherapy was associated with a significantly lower overall risk of GI bleeding (incidence rate ratio, 0.66), the authors also found.

However, the difference was most pronounced for dabigatran, "which is consistent with the large reduction in the risk of GI bleeding" observed in a recent population-based study that analyzed the effects of dabigatran with versus without cotherapy with gastroprotective agents "and may be explained by dabigatran-related upper gastrointestinal tract lesions that are potentially the result of direct mucosal injury by the drug’s tartaric acid core,” the researchers write.

“PPI cotherapy could prevent or heal these lesions, thus reducing the risk of bleeding during dabigatran treatment,” they add. “Alternatively, some data indicate that PPIs decrease dabigatran bioavailability, with the potential for reduced anticoagulation and decreased bleeding risk."

Dr. Ray told Reuters Health by email, "The main message is that for patients starting oral anticoagulant treatment, both PPI co-therapy and anticoagulant choice can affect risk of upper gastrointestinal bleeding hospitalization. These factors are particularly important for patients with elevated gastrointestinal risk and argue for a GI evaluation prior to initiating oral anticoagulant treatment."

The study had no commercial funding and the authors declared no conflicts of interest.

SOURCE: http://bit.ly/2FZXSGQ

JAMA 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html


For more Pharmacy Learning Network articles, visit the homepage

To learn about Pharmacy Learning Network Live meetings, click here